Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Amarillo, TX

February 14, 201820 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 14, 2018, 1:31 PM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2018, 1:31 PM CST (19:31 UTC)
Expired
Feb 14, 2018, 7:00 PM CST
In force
5 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS84 KAMA 141931
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
131 PM CST Wed Feb 14 2018

OKZ001>003-TXZ001>020-150045-
/O.NEW.KAMA.FW.W.0005.180214T1931Z-180215T0100Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
131 PM CST Wed Feb 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA AND TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect until 7 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Timing...Through early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 12:02 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 14, 12:02 PM CST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1202 PM CST Wed Feb 14 2018

.AVIATION...
Gusty southwest winds will decrease this evening and then they
will pick up again Thursday morning. Skies are expected to remain
VFR.

&&

.PREV DISCUSSION... /Issued 548 AM CST Wed Feb 14 2018/

AVIATION...
For the 12Z TAFs, southwest sfc winds will increase and become
gusty once again at the terminal sites by mid to late this
morning and continue through the afternoon hours before
diminishing some by around sunset this evening. Extensive high
level clouds along with some mid level clouds are also expected at
the TAF sites during this fcst cycle.

Andrade

PREV DISCUSSION... /Issued 443 AM CST Wed Feb 14 2018/

DISCUSSION...
Current upper level analysis reveals near stationary low spinning
off the coast of southern CA while high pressure expands over the
Gulf of Mexico. Southwest flow aloft continue to pull high clouds
in as mid/high level moisture continues to feed in from the Baja
region. Deterministic models continue to show strengthening
700-500mb flow as the sub-tropical flow merges with the flow
associated with the CA upper low. The resulting mid level jet
streak of 60-80 knots will advance over the Panhandles this
afternoon. In response, a strong surface lee trough and eventual
lee low will develop in the Raton Mesa vicinity, helping to
strengthen the pressure gradient across the Panhandles. Latest
guidance has slowed the onset of stronger winds aloft, and also
the overall strength of the surface pressure gradient. That being
said, southwest winds still look to be near the windy category
today for most of the Panhandles. Also, even with the cloud cover
today, model soundings suggest strong mixing this afternoon. Thus,
temperatures will be approaching record values with highs in the
mid to upper 70s. Fire weather will be the main concern with these
conditions (see more in fire wx discussion).

The CA upper low is progged to slowly advance eastward as another
Pac NW trough digs south over the Great Basin. The CA low is
absorbed into the broad southwest flow on Thursday and the second
upper trough slows some as it's axis tilts positive extending from
the northern plains through southern CA. This overall pattern
maintains strong mid level southwest flow over the Panhandles
through Friday morning. The combination of increasing mid level
clouds and also increasing surface dew points will help keep
Thursdays high temperatures a bit lower than Wednesday, with
mostly 60s in the west and 70s in the east. Southwest winds will
still be breezy to windy at the surface with a lee surface trough
being maintained. Unfortunately, even though there will be plenty
of clouds, it looks like the lack of low level forcing and drier
conditions near the surface will keep precip chances very low.
Guidance continues to show a surface cold front pushing through
Thursday evening and overnight, and this will represent the best
chance of squeezing out a rain or snow shower, but a lot of the
low level moisture will have already scoured out before the fronts
arrival if the latest guidance is correct. One thing we can count
on is the windy conditions for several hours along and behind the
front Thursday night into early Friday morning, and the colder
temperatures Friday.

Northwest flow aloft begins as the trough axis finally shifts
east of the Panhandles Friday. A shortwave will cross the flow
Saturday with a weak surface front that won't amount to much more
than a wind shift Saturday morning as mild temperatures resume.
The GFS is trying to generate precip along the southeast zones
with this weak front, but this doesn't seem likely given low level
moisture having been scoured out with the previous front. Flow
aloft gradually becomes more zonal as the next upper trough moves
into the Pac NW. Sunday should be another warm, possibly windy day
as another lee surface trough develops. Models have really
struggled in the extended periods but a stronger cold front does
look possible early next week with mostly dry conditions.

Ward

FIRE WEATHER...
Widespread elevated with brief/spotty critical fire weather
conditions are expected across the entire Texas and Oklahoma
Panhandles this afternoon. RFTI values are currently forecasted to
be 1-2 for a good portion of the afternoon with a brief period
approaching 3 in the western Texas Panhandle. Did not issue an
Red Flag Warning at this time because latest fuels assessment
place most of the area around the 75th-89th percentile, and the
near critical conditions are not currently expected to last more
than about 1-2 hours during the early/mid afternoon as RH values
drop to 13-16 percent and twenty foot winds increase out of the
southwest at 17-20 mph, gusting to 30-33 mph. It is also thought
that the high cloud cover will limit mixing potential some.
Current 10z dew points in the southern, central and eastern Texas
Panhandle as well as the eastern Oklahoma Panhandle are in the low
to mid 30s. The increasing downslope winds will lead to drier dew
points this afternoon, but models suggest low level moisture
advection will increase dew points after about 20z-21z from
southwest to northeast. That being said, if there are some breaks
in the cloud cover or significant thinning of clouds, stronger
mixing will occur which will lead to stronger winds, warmer
temperatures, and drier dew points. Thus, fire officials should
stay up to date with the forecast today as updates may be needed.

The breezy to windy southwest winds are expected to continue
through Thursday. However, surface dew points and increased mid
clouds are expected to increase from Wednesday afternoon through
Thursday afternoon. Thus, RH values are not expected to drop quite
as low Thursday afternoon. However, it does look like elevated
fire weather conditions may develop in the northern Texas
Panhandle and Oklahoma Panhandle where conditions will be slightly
drier (RH around 20 percent). A wind shift is also expected
Thursday evening as a cold front moves through with north twenty
foot winds at 15-25 mph.

Elevated fire weather conditions are possible again on Sunday and
Monday afternoon.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Feb 14, 4:56 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
456 AM CST Wed Feb 14 2018

OKZ001>003-TXZ001>020-142300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
456 AM CST Wed Feb 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Widespread elevated with areas of near critical fire weather
conditions are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated Fire Weather conditions will be possible again Thursday,
Sunday, and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to near critical fire weather conditions this afternoon,
with elevated conditions possible on Thursday, Sunday and Monday.

Ward

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.